Texas, 2018Tornado and Hail in Texas, April 6, 2018
April 6, 2018 · NWS EWX · 5 events in 3 counties and zones
Thunderstorms developed as a cold front moved into a warm, moist airmass. A few of these storms produced severe hail and a short lived tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed as a cold front moved into a warm, moist airmass. A few of these storms produced severe hail and a short lived tornado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 6, 6:09 PM CST, 42 minutes earlier.
Area forecast discussion, Apr 6, 6:09 PM CST, 42 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Austin/San Antonio TX
709 PM CDT Fri Apr 6 2018
.UPDATE...
Please see the 00Z aviation forecast discussion below.
&&
.AVIATION...
The main concern in the short term will be the chance for showers and
thunderstorms for roughly the first six hours of the forecast period.
Ongoing radar trends and hi-res model data suggest scattered
thunderstorms will be possible at AUS between 04-05Z and we have
added a TEMPO group for a -TSRA and variable winds. Farther south at
SAT and SSF, we expect a decreasing chance for convection and will
only mention VCSH at this time. No precipitation is expected out west
at DRT during the forecast period. Otherwise, the focus will turn to
a strong cold front set to move in during the late evening and early
morning hours. Some minor adjustments have been made to the timing of
the front with a slightly earlier arrival now expected. Gusty north
winds, especially along the I-35 corridor, will continue through
tomorrow afternoon. We also expect upper end IFR cigs around the time
of the frontal passage, with cigs increasing to MVFR during the
morning hours.
&&
.PREV DISCUSSION... /ISSUED 348 PM CDT Fri Apr 6 2018/
SHORT TERM (Tonight through Saturday)...
Main weather headlines remain centered on two hazard types for this
afternoon and into Saturday afternoon:
1) Conditional isolated strong to severe thunderstorms capable of
large hail, 40-60 mph winds, and frequent lightning across far
northeast Hill Country into the northern I-35 corridor and southeast
towards College Station.
- Timing: Early evening to 1-2am
- Confidence is low to medium on occurrence.
2) Strong north winds of 20-25 mph sustained with gusts to 35-40 mph
are expected behind a cold front. A wind advisory may be needed.
- Timing: Early Saturday morning through Saturday afternoon
- Confidence is high on occurrence.
Surface analysis depicts a strong cold front just north of the Red
River and a propagating dryline across north-central Texas shifting
west to east. A warm-moist sector exists south of I-20 and east of
I-35 characterized by ample instability of 2500-3000 J/kg, deep layer
shear of 45-55kt with hindering -25 to -75 J/kg of CIN keeping a
capping inversion in place. Aircraft soundings out of Austin over the
past several hours also indicate a strong cap remains in place.
Additionally, limited low-level convergence is ongoing with laminar
surface wind fields across the Hill Country northward to Dallas
Metroplex. The capping inversion is weaker farther north and
convective evolution could allow for isolated to scattered storms to
develop across central Texas to north-central Texas ahead of the
front this afternoon. Lapse rates are very steep and thus large hail
will be the primary hazard with these storms. Given the stronger cap
and lack of medium to strong forcing aloft with limited evidence of a
shortwave impulse, much of the region should remain storm free
through 6-7pm. The one caveat is if the cap weakens more then
expected an isolated supercell could develop in the far northeast
Hill Country to northern I-35 corridor north of Austin towards Waco.
If this does not happen, then storms are expected to develop north of
the region along the front and shift south. Again, with lack of
strong forcing aloft and the stronger cap in place, the strong to
possibility severe storms north of the area could reach into the far
northeast Hill Country of Burnet and the the I-35 corridor of
Williamson to Lee. Farther south, the cap appears too strong and
storms should weaken as the front moves south late tonight.
The surface pressure gradient will tighten overnight and through the
day Saturday behind the front as a strong high pressure system moves
into the southern Plains. Wind gusts to 35-40 mph with sustained
winds of 15-25 mph will be probable Saturday morning through the
afternoon. A wind advisory may be needed for this time period.
Much cooler temperatures are expected Saturday with highs only
reaching into the 50s and remaining well below normal. Clouds and
strong north winds will certainly hinder warming. Have dropped highs
below guidance values.
LONG TERM (Sunday through Friday)...
Near-normal temperatures return by Sunday into early next week and
slightly-above normal through the rest of week. A slight chance of
rain will be possible early Tuesday with a reinforcing cool front
and system aloft moving over the area. An active period of unsettled
weather could occur late in the week as moisture and southwest flow
are re-established.
It will be much warmer Sunday then Saturday with south winds
throttling up as a strong low pressure system develops across the
southern Plains. Too little moisture/PWATs will exist for showers to
be possible Sunday. An amplified shortwave trough axis will shift
east across the southern plains late Saturday into Sunday. The
elevated H5 NW flow and attendant cool front will shift through
northern areas by Monday night and the rest of area Tuesday. Due to
greater lift aloft, some light showers could form as instability
remains low. Mid-week will be dry and warm despite the boundary
exiting south of the area with the strong April sun. Southwest flow
appears to be re-established over south-central Texas by late
Thursday into Friday as a vigorous shortwave trough develops over the
eastern Front Range. Confidence is low on exact timing and placement
with model differences. PWATs increase as atmosphere will not be
xeric in response to southerly wind fetch. Stay tuned for details.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 47 56 43 73 59 / 40 10 0 0 10
Austin Bergstrom Intl Airport 48 56 41 74 58 / 40 10 0 0 10
New Braunfels Muni Airport 52 60 43 75 59 / 30 10 0 0 -
Burnet Muni Airport 43 52 40 74 57 / 40 10 0 0 10
Del Rio Intl Airport 55 71 48 82 61 / - - 0 0 0
Georgetown Muni Airport 45 51 41 73 57 / 40 10 0 0 10
Hondo Muni Airport 55 67 44 79 60 / 20 10 0 0 0
San Marcos Muni Airport 50 59 42 75 58 / 40 10 0 0 -
La Grange - Fayette Regional 52 56 44 73 60 / 50 10 0 0 10
San Antonio Intl Airport 54 61 44 76 61 / 30 10 0 0 -
Stinson Muni Airport 56 62 47 78 61 / 30 10 0 0 -
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Mesoscale/Aviation...24
Synoptic/Grids...17
Public Service/Data Collection...Williams
Hazardous weather outlook, Apr 6, 2:04 PM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 PM CDT Fri Apr 6 2018
TXZ171>173-183>194-202>209-217>225-228-072015-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 PM CDT Fri Apr 6 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...This Afternoon And Tonight.
Strong storms which may briefly reach severe criteria
are possible tonight for areas along and northeast of a Llano to
San Marcos to Gonzales line. The main severe weather concerns will
be hail and gusty winds. The greatest risk of severe storms will
be farther northeast in east and northeast Texas. Storms look to
weaken as they approach the area from the north late Friday night
with some remaining on the strong side while decreasing in
strength as they move south.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 6, 6:29 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
729 PM CDT FRI APR 6 2018
TXZ172-173-070115-
Williamson TX-Burnet TX-
729 PM CDT FRI APR 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WILLIAMSON AND
NORTHEASTERN BURNET COUNTIES UNTIL 815 PM CDT...
At 728 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kempner, or 9 miles east of Lampasas, moving southeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Florence and Briggs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3091 9783 3087 9762 3072 9765 3099 9812
3103 9809 3103 9791
TIME...MOT...LOC 0028Z 292DEG 31KT 3103 9803
PLATTEvent by event
2 hail, 2 lightning, 1 tornado. Local standard time, as filed.
Tornado, Burnet
- When
- April 6, 6:51 PM CST to 6:54 PM CST
- Where
- Burnet County, 5.38 mi W of Oakalla to 4.79 mi W of Oakalla
- Rating
- EFU
- Path length
- 0.59 mi
- Path width
- 50 yd
- Reported by
- Trained Spotter
- Coordinates
- 30.980, -98.020
A trained spotter reported a tornado northwest of Briggs north of US 183 in northeastern Burnet County. The tornado was short lived and there wasn't any damage reported.
Hail, Burnet
- When
- April 6, 6:55 PM CST
- Where
- Burnet County, 2.39 mi NNW of Oakalla
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.000, -97.950
A thunderstorm produced golf ball size hail in northeastern Burnet County.
Hail, Williamson
- When
- April 6, 10:49 PM CST
- Where
- Williamson County, 1.91 mi WNW of Hutto
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 30.540, -97.580
A thunderstorm produced quarter size hail near the intersection of Hwy 79 and Hwy 130 west of Hutto.
Lightning, Travis
- When
- April 6, 11:42 PM CST
- Where
- Travis County, 2.24 mi SW of Oak Hill
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.212, -97.881
Lightning struck a house on La Siesta Bend in southwestern Austin. There wasn't a fire, but the house suffered significant electrical damage.
Lightning, Travis
- When
- April 6, 11:56 PM CST
- Where
- Travis County, 1.72 mi W of Pleasant Hill
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 30.197, -97.809
Lightning struck a house on Manchaca Rd. in southern Austin. Fire caused significant damage to the attic.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, April 6, 2018$231,000 · EF2 · 48 events
- Tornadoes and Flash Flooding in Mississippi, April 6 to 7, 2018$636,000 · EF1 · 56 events
- Hail and Damaging Wind in Texas, April 6, 2018$246,000 · 3 in hail · 58 events
- Tornadoes and Hail in Louisiana, April 6 to 7, 2018$545,000 · EF1 · 6 events
- Tornadoes and Flash Flooding in Louisiana, April 6 to 7, 2018$90,000 · EF0 · 14 events
- Flooding and Strong Wind in California, April 6 to 7, 2018$50,000 · 13 events
- Lightning Strike in Mississippi, April 6, 2018$75,000 · 1 event
- Debris Flows and Flooding in California, April 6 to 7, 201840 events
- Heavy Rain in California, April 6 to 7, 201829 events
- Debris Flow and Flooding in Nevada, April 6 to 7, 201850 kt wind · 26 events
- Hail and Damaging Winds in Texas, April 6, 20182.75 in hail · 24 events
- Frost and Freeze in Missouri, April 6 to 10, 201818 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 751577, 749483, 749484, 749497, 749501.